Mississippi, 2017

Flash Flooding and Heavy Rain in Mississippi, June 2, 2017

June 2, 2017 · NWS MEG · 3 events in 3 counties and zones

An upper level disturbance generated a band of moderate to heavy rain with embedded thunderstorms that produced flash flooding during the early morning and mid afternoon hours of June 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance generated a band of moderate to heavy rain with embedded thunderstorms that produced flash flooding during the early morning and mid afternoon hours of June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 1, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1154 PM CDT Thu Jun 1 2017

.UPDATE...

Updated for the 06Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 1008 PM CDT Thu Jun 1 2017/

DISCUSSION...

Showers and thunderstorms are diminishing across the region. The
convection that has dumped 3.5 inches and prompted the FFW for
Gibson/Carroll counties is slowly weakening. For the remainder of
the night expect some patchy fog and mild temperatures. There is
still a reservoir of unstable air across north Mississippi where
the activity has been muted this evening. Latest CAMs and the NAM
develop some convection between midnight and sunrise across north
Mississippi. Seems to be associated with a weak disturbance in
the westerly flow aloft. Seems prudent to keep a small pop across
north Mississippi to account for this possibility. Update already
out.

SJM

PREV DISCUSSION... /issued 237 PM CDT Thu Jun 1 2017/

Currently a few strong thunderstorms were slowly drifting west
from near West Memphis to Forrest City Arkansas with nickel size
hail being reported in South Memphis and 46 kts at the West
Memphis airport. Other convection on radar...which has been more
persistent...was slowly advancing north from the ARKLAMISS. Short
term model guidance shows this activity weakening over the next
few hours as it moves into the far southwestern Delta
counties...leaving the remainder of the region with the isolated
pop-up variety through sunset. Current temperatures were in the
low to mid 80s with light east through south winds.

Tonight through Monday...current activity will diminish tonight
with heating...leaving for partly to mostly cloudy skies over the
region. Lows will be similar to this morning. For tomorrow and
Saturday have kept rain chances at or below 50 percent through the
period. Weak ridging aloft depicted by the models will provide
for less storm coverage...until Sunday when the upper flow
strengthens from the Northwest and deeper moisture pools ahead of
an approaching cold front. Isolated strong storms will be
possible during the peak heating hours each day...with the
potential for some severe weather late Sunday into Monday.
Confidence of this occurring is low at this time...as shear will
be marginal. Bumped high temperatures up a degree or two through
the period...with skies generally partly sunny and winds light.

Tuesday through next Thursday...surface high pressure will build
south from the Midwest and persist through this period. Dewpoints
will fall into the 50s...with north to northeast winds providing
for very comfortable temperature's and humidity. A second
reinforcing front will slide across the lower Ohio Valley late
Thursday...but the lack of moisture should keep the Midsouth dry.

JAB

&&

.AVIATION...
06Z TAF cycle

VFR conditions should persist for much of the forecast period.
Some scattered thunderstorms may develop Friday afternoon and into
the early evening hours. Winds will be mainly from the south at
around 5 knots for much of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 1, 9:35 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1035 PM CDT Thu Jun 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-030545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1035 PM CDT Thu Jun 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms will be possible during the afternoon
and evening hours Friday and Saturday. A severe storm or two will
be possible Sunday and Monday with an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Local storm report, Jun 1, 7:31 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      ATWOOD                  35.98N 88.67W
06/01/2017                   CARROLL            TN   LAW ENFORCEMENT

            PEGGY LANE IS FLOODED OUT NEAR HWYS 79 AND 70A.

&&

CSC
Local storm report, Jun 1, 8:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 PM CDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     SPRINGVILLE             36.25N 88.15W
06/01/2017                   HENRY              TN   PUBLIC

            POWERPOLE DOWN ON OLD UNION LOOP.VIA TWITTER AND LAW
            ENFORCEMENT.

&&

AJC

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pontotoc

When
June 2, 12:00 AM CST to 5:02 AM CST
Where
Pontotoc County, 5 mi NNE of Pontotoc
Reported by
Public
Coordinates
34.317, -88.966

Rainfall of 4.1 inches over the past five hours.

Flash Flood, Lee

When
June 2, 6:00 AM CST to 9:00 AM CST
Where
Lee County, 2.11 mi NNW of Bissell to 2.16 mi NNW of Bissell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.280, -88.828

Flash flooding in the Westwind subdivision. House surrounded by water.

Flash Flood, Prentiss

When
June 2, 2:00 PM CST to 4:00 PM CST
Where
Prentiss County, 1.91 mi WNW of Booneville to 1.03 mi WNW of Booneville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.660, -88.581

Intersections of Washington Street with both 1st and 2nd streets were flooded causing 2nd street to be closed in front of the hospital. In addition, flash flooding occurred at Horseshoe Acres and 9th street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699862, 699865, 699868.